Fast Five Quiz: Myasthenia Gravis Emergency Management

Richard Nowak, MD, MS

Disclosures

July 07, 2021

Cholinergic crisis is caused by an excess of cholinesterase inhibitors (ie, neostigmine, pyridostigmine, physostigmine) and signs and symptoms may resemble organophosphate poisoning. Excessive accumulation of acetylcholine stimulation of striated muscle at nicotinic junctions may produce flaccid muscle paralysis that is clinically indistinguishable from weakness due to MG.

One of the key challenges in treating patients with MG is that myasthenic crisis (possibly due to insufficient medication or inadequate treatment) and cholinergic crisis (possibly due to excessive medication) can have similar presentations. For example, myasthenic crisis and cholinergic crisis may cause bronchospasm with wheezing, bronchorrhea, respiratory failure, diaphoresis, and cyanosis. 

Miosis and the SLUDGE syndrome also may mark cholinergic crisis, but these symptoms are not always present on examination.

Learn more about the physical examination of patients with MG.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....